Computational and Mathematical Methods in Medicine

Computational and Mathematical Methods in Medicine / 2002 / Article

Open Access

Volume 4 |Article ID 868901 | 9 pages | https://doi.org/10.1080/1027366031000088438

A Mathematical Model of Continuous HIV Mutations Eluding Immune Defence

Received02 Jul 2002
Accepted09 Dec 2002

Abstract

We develop a description of HIV mutations based upon a continuum representation of the fitness of the virus, including the interaction of the virus with both specific Th1 lymphocytes as well as cross-reactive cells. This deterministic model allows a straightforward measure of the diversity of viral population and reproduces the observed increase in diversity as the disease progresses in an untreated patient. We use the diversity threshold theory, extending the modelling to track mutations on a continuum. When the diversity threshold is exceeded, the host immune system collapses.

Copyright © 2002 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

71 Views | 348 Downloads | 1 Citation
 PDF  Download Citation  Citation
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.